DailyDoctor Archive Specialties Get app
Back to the 27 October 2026 edition

Pearl · 03 of 04

Fever after a bispecific T-cell engager is cytokine release syndrome until proven otherwise

Treat fever after a recent bispecific dose as possible cytokine release syndrome and contact oncology early.

Bispecific T-cell engagers cause cytokine release syndrome most often after the first doses. It typically presents with fever, then may progress to hypotension and hypoxia. Grading uses the ASTCT consensus criteria, and treatment escalates with grade, including tocilizumab and corticosteroids for more severe reactions.

Patients may present to emergency departments or general wards, where the link with recent cancer treatment can be missed. Infection must still be excluded in parallel, especially in neutropenic patients.

  • Ask about bispecific antibody treatment in any patient with cancer presenting with fever.
  • Check blood pressure and oxygen saturation; hypotension or hypoxia indicates higher-grade reactions.
  • Contact the treating oncology team early; protocols guide tocilizumab and steroid use.
  • Look for confusion or speech change, which may signal neurotoxicity.

Why it matters

As T-cell engagers spread beyond haematology, more first presentations will reach non-specialists.

Read the rest in the app

You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

QR code to install Daily Doctor
Get Daily Doctor — free

Scan to keep reading on your phone. No account needed to start.

lunghaemoncgucancer

Tomorrow morning, before your first patient

One edition a day for oncology, written by the desk, every claim tied to its paper. Six minutes.

Get the app — free
Daily Doctor All 27 specialties, every morning. Free.
Get the app